Increase the visibility of your scientific production by authorizing the export of your publications to HAL!

Nonlinear Tax Incidence and Optimal Taxation in General Equilibrium

Sachs, Dominik, Tsyvinski, Aleh and Werquin, Nicolas (2020) Nonlinear Tax Incidence and Optimal Taxation in General Equilibrium. Econometrica, 88 (2). pp. 469-493.

This is the latest version of this item.

[img]
Preview
Text
Download (1MB) | Preview
Official URL: http://tse-fr.eu/pub/123693

Abstract

We study the incidence of nonlinear labor income taxes in an economy with a continuum of endogenous wages. We derive in closed form the effects of reforming nonlinearly an arbitrary tax system, by showing that this problem can be formalized as an integral equation. Our tax incidence formulas are valid both when the underlying assignment of skills to tasks is fixed or endogenous. We show qualitatively and quantitatively that contrary to conventional wisdom, if the tax system is initially suboptimal and progressive, the general-equilibrium trickle-down forces may raise the benefits of increasing the marginal tax rates on high incomes. We finally derive a parsimonious characterization of optimal taxes.

Item Type: Article
Language: English
Date: March 2020
Refereed: Yes
Subjects: B- ECONOMIE ET FINANCE
Divisions: TSE-R (Toulouse)
Site: UT1
Date Deposited: 14 Nov 2019 10:52
Last Modified: 29 Sep 2020 13:26
OAI Identifier: oai:tse-fr.eu:123693
URI: http://publications.ut-capitole.fr/id/eprint/32904

Available Versions of this Item

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year